Skip to main content

Optimal Control for Diffusion Processes

  • 4444 Accesses

Part of the Probability Theory and Stochastic Modelling book series (PTSM,volume 72)

Abstract

This chapter deals with completely observable stochastic control problems for diffusion processes, described by SDEs. The decision maker chooses an optimal decision among all possible ones to achieve the goal. Namely, for a control process, its response evolves according to a (controlled) SDE and the payoff on a finite time interval is given. The controller wants to minimize (or maximize) the payoff by choosing an appropriate control process from among all possible ones. Here we consider three types of control processes:

  1. 1.

    \((\mathcal{F}_{t})\)-progressively measurable processes.

  2. 2.

    Brownian-adapted processes.

  3. 3.

    Feedback controls.

In order to analyze the problems, we mainly use the dynamic programming principle (DPP) for the value function.The reminder of this chapter is organized as follows. Section 2.1 presents the formulation of control problems and basic properties of value functions, as preliminaries for later sections. Section 2.2 focuses on DPP. Although DPP is known as a two stage optimization method, we will formulate DPP by using a semigroup and characterize the value function via the semigroup. In Sect. 2.3, we deal with verification theorems, which give recipes for finding optimal Markovian policies. Section 2.4 considers a class of Merton-type optimal investment models, as an application of previous results.

Keywords

  • Optimal Markovian Policies
  • Dynamic Programming Principle (DPP)
  • Verification Theorem
  • Stochastic Control Problem
  • Stage Optimization Method

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-4-431-55123-2_2
  • Chapter length: 48 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   109.00
Price excludes VAT (USA)
  • ISBN: 978-4-431-55123-2
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   149.99
Price excludes VAT (USA)
Hardcover Book
USD   149.99
Price excludes VAT (USA)

References

  1. R.A. Adams, Sobolev Spaces, 2nd edn. (Academic, Amsterdam/Boston, 2003)

    MATH  Google Scholar 

  2. A. Bain, D. Crisan, Fundamentals of Stochastic Filtering (Springer, New York/ London, 2009)

    CrossRef  MATH  Google Scholar 

  3. R. Bellman, On the theory of dynamic programming. Proc. Nat. Sci. U.S.A. 38, 716–719 (1952)

    CrossRef  MATH  Google Scholar 

  4. R. Bellman, Dynamic Programming (Princeton University Press, Princeton, 1957)

    MATH  Google Scholar 

  5. V.E. Benes, Composition and invariance methods for solvinig some stochastic control problems. Adv. Appl. Prob. 7, 299–329 (1975)

    CrossRef  MATH  MathSciNet  Google Scholar 

  6. V.E. Venes, L.A. Shepp, H.S. Witsenhaussen, Some solvable stochastic control problems. Stochastics 4, 39–83 (1980)

    CrossRef  MathSciNet  Google Scholar 

  7. A. Bensoussan, Stochastic Control of Partially Observable Systems (Cambridge University Press, Cambridge/New York, 1992)

    CrossRef  MATH  Google Scholar 

  8. A. Bensoussan, M. Nisio, Nonlinear semigroup arising in the control of diffusions with partial observation. Stoch. Stoch. Rep. 30, 1–45 (1990)

    CrossRef  MATH  MathSciNet  Google Scholar 

  9. T.R. Bieleckii, S.R. Pliska, Risk sensitive dynamic asset management. Appl. Math. Optim. 39, 337–366 (1999)

    CrossRef  MathSciNet  Google Scholar 

  10. F. Black, M. Scholes, The pricing of options and corporate liabilities. J. Polit. Econ. 81, 637–659 (1973)

    CrossRef  Google Scholar 

  11. R. Buckdahn, J. Ma, Pathwise stochastic control problems and stochastic HJB equations. SIAM J. Control Optim. 45, 2224–2256 (2007)

    CrossRef  MATH  MathSciNet  Google Scholar 

  12. S. Brendle, Portfolio selection under incomplete information. Stoch. Proc. Appl. 116, 701–723 (2006)

    CrossRef  MATH  MathSciNet  Google Scholar 

  13. M.H. Chsng, T. Pang, J. Yong, Optimal stopping problem for stochastic differential equations with random cofficients. SIAM J. Control Optim. 48, 941–971 (2009)

    CrossRef  MathSciNet  Google Scholar 

  14. M.G. Crandall, H. Ishii, The maximum principle for semicontinuous functions. Differ. Integral Equ. 3, 1001–1014 (1990)

    MATH  MathSciNet  Google Scholar 

  15. M.G. Crandall, H. Ishii, P.L. Lions, A user’s guide to viscosity solutions. Bull. AMS NS 27, 1–67 (1992)

    CrossRef  MATH  MathSciNet  Google Scholar 

  16. G. Da Prato, J. Zabczyk, Stochastic Equations in Infinite Dimenmensions (Cambridge University Press, Cambridge, 1992)

    CrossRef  Google Scholar 

  17. N. El Karoui, S. Peng, M.C. Quenez, Backward stochastic differential equations in finance. Math. Finance 7, 1–71 (1997)

    CrossRef  MATH  MathSciNet  Google Scholar 

  18. N. El Karoui, M.C. Quenez, Dynamic programming and pricing of contingent claims in an incomplete market. SIAM. J. Control Optim. 33, 29–66 (1950)

    CrossRef  Google Scholar 

  19. L.C. Evans, Classical solutions of Hamilton-Jacobi-Bellman equation for uniformly elliptic operators. Trans. AMS 275, 245–255 (1983)

    CrossRef  Google Scholar 

  20. L.C. Evans, Partial Differential Equations. GSM19 (AMS, Providence, 1998)

    Google Scholar 

  21. W.H. Fleming, D. Hernandez-Hernandez, On the value of stochastic differential games. Commun. Stoch. Anal. 5, 341–351 (2011)

    MathSciNet  Google Scholar 

  22. W.H. Fleming, H. Kaise, S.J. Sheu, Max-plus stochastic control and risk sensitivity. Appl. Math. Optim 62, 81–144 (2010)

    CrossRef  MATH  MathSciNet  Google Scholar 

  23. W.H. Fleming, W.H. McEneaney, Risk sensitive control on infinite time horizon. SIAM J. Control Optim. 33, 1881–1915 (1995)

    CrossRef  MATH  MathSciNet  Google Scholar 

  24. W.H. Fleming, R.W. Rishel, Deterministic and Stochastic Optimal Control (Springer, Berlin/New York, 1975)

    CrossRef  MATH  Google Scholar 

  25. W.H. Fleming, S.J. Sheu, Optimal long term growth rate of expected utility of wealth. Ann. Appl. Prob. 9, 871–903 (1999)

    CrossRef  MATH  MathSciNet  Google Scholar 

  26. W.H. Fleming, S.J. Sheu, Risk sensitive control and an optimal investment model. Math. Finance 10, 197–213 (2000)

    CrossRef  MATH  MathSciNet  Google Scholar 

  27. W.H. Fleming, S.J. Sheu, Risk sensitive control and an optimal investment model II. Ann. Appl. Prob. 12, 730–767 (2002)

    CrossRef  MATH  MathSciNet  Google Scholar 

  28. W.H. Fleming, H.M. Soner, Controlled MarkovProcesses and Viscosity Solutions, 2nd edn. (Springer, New York 2006)

    Google Scholar 

  29. W.H. Fleming, P.E. Souganidis, On the existence of value function of two-plsyer, zero-sum stochastic differential games. Indiana Math. J. 38, 293–314 (1989)

    CrossRef  MATH  MathSciNet  Google Scholar 

  30. M. Fujisaki, G. Kallianpur, H. Kunita, Stochastic differential equations for the nonlinear filtering problem. Osaka J. Math. 9, 19–40 (1972)

    MATH  MathSciNet  Google Scholar 

  31. F. Gozzi, A. Świech, Hamilton-Jacobi-bellman equations for the optimal control of the Duncan-Mortensen-Zakai equation. J. Funct. Analy. 172, 466–510 (2000)

    CrossRef  MATH  Google Scholar 

  32. J.M. Harrison, S.R. Pliska, Martingales and stochastic integrals in the theory of continuous ytading. Stoch. Proc. Appl. 11, 215–260 (1981)

    CrossRef  MATH  MathSciNet  Google Scholar 

  33. J.M. Harrison, S.R. Pliska, Stochastic calculus model of continuous trading; complete markets. Stoch. Proc. Appl. 15, 313–316 (1983)

    CrossRef  MATH  MathSciNet  Google Scholar 

  34. H. Hata, H. Nagai, S.I. Sheu, Asymptotics of the probability minimizing a down-side risk. Ann. Appl. Prob. 20, 52–89 (2010)

    CrossRef  MATH  MathSciNet  Google Scholar 

  35. H. Hata, J. Sekine, Explicit solution to a certain nonELQG risk-sensitive stochastic control problem. Appl. Math. Optim. 62, 341–380 (2010)

    CrossRef  MATH  MathSciNet  Google Scholar 

  36. N. Ikeda, S. Watanabe, Stochastic Differential Equations and Diffusion Processes (North Holland, Amsterdam/New York, 1981)

    MATH  Google Scholar 

  37. H. Ishii, Viscosity solutions for a class of Hamilton-Jacobi equations in Hilbert spaces. J. Funct. Anal. 105, 301–341 (1992)

    CrossRef  MATH  MathSciNet  Google Scholar 

  38. K. Itô, Differential equations determining Markov processes. Zenkoku Shijo Sugaku Danwakai 244, 1352–1400 (1942). (In Japanese)

    Google Scholar 

  39. K. Itô, On Stochastic Differential Equations. Memoirs of the American Mathematical Society, vol. 4 (AMS, New York City, 1951)

    Google Scholar 

  40. P. Jaillet, D. Lamberton, B. Lapeyer, Variational inequalities and the pricing of American options. Acta Appl. Math. 21, 263–289 (1990)

    CrossRef  MATH  MathSciNet  Google Scholar 

  41. I. Karatzas, S.E. Sheve, Brownian Motion and Stochastic Calculus, 2nd edn. (Springer, New York, 1991)

    MATH  Google Scholar 

  42. I. Karatzas, S.E. Sheve, Methods of Mathematical Finance (Springer, New York, 1998)

    CrossRef  MATH  Google Scholar 

  43. S. Koike, A Biginner’s Guide to the Theory of Viscisity Solutions. MSJ Memoirs, vol. 13 (JMS, Tokyo, 2004)

    Google Scholar 

  44. K. Kuroda, H. Nagai, Risk sensitive portfolio optimization and infinite time horizon. Stoch. Stoch. Rep. 73, 309–331 (2002)

    CrossRef  MATH  MathSciNet  Google Scholar 

  45. N.V. Krylov, Controlled Diffusion Processes, 2nd edn. (Springer, Berlin, 2009)

    MATH  Google Scholar 

  46. H.J. Kushner, Dynamical equations for optimal nonlinear filtering. J. Differ. Equ. 3, 179–190 (1967)

    CrossRef  MATH  MathSciNet  Google Scholar 

  47. S. Lang, Real Analysis, 2nd edn. (Addison-Wesley, New York, 1983)

    MATH  Google Scholar 

  48. P.L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations I. J. Commun. PDE. 8, 1101–1134 (1983)

    CrossRef  MATH  Google Scholar 

  49. P.L. Lions, Viscosity solutions of fully nonlinear second-order equations and optimal stochastic control in infinite dimensions. Part I. The case of bounded stochastic evolution. Acta Math. 161, 243–278 (1988)

    MATH  Google Scholar 

  50. P.L. Lions, Viscosity solutions of fully nonlinear second-order equations and optimal stochastic control in infinite dimensions. Part II. Optimal control of Zakai equation, in Stochastic Partial Differential Equations and Applications II, ed. by G. Da Prato, L. Tubaro. Lecture Notes in Mathematics, vol. 1390 (Springer, Berlin/Heidelberg, 1989), pp. 147–170. Part III. Uniqueness of viscosity solutions for general second order equations. J. Funct. Anal. 86, 1–18 (1989)

    Google Scholar 

  51. P.L. Lions, M. Nisio, A uniqueness result for the semigroup associated with HJB equations. Proc. Jpn. Acad. 58, 273–276 (1983)

    CrossRef  MathSciNet  Google Scholar 

  52. R.S. Liptser, A.N. Shiryayev, Statistics of Random Processes I, II, 2nd edn. (Springer, New York/Berlin, 2001)

    CrossRef  Google Scholar 

  53. C. Martini, American option prices as unique viscosity solutions to degenerate HJB equations, Rapport de rech, INRIA, 2000

    Google Scholar 

  54. R.C. Merton, Optimal consumption and portfolio rules in continuous time. J. Econ. Theory 3, 373–413 (1971)

    CrossRef  MATH  MathSciNet  Google Scholar 

  55. R.C. Merton, Theory of rational option pricing. Bell J. Econ. Manag. Sci. 4, 141–183 (1973)

    CrossRef  MathSciNet  Google Scholar 

  56. M. Metivier, Stochastic Partial Differential Equations in Infinite Dimensional Spaces (Scuola Superiore, Pisa, 1988)

    MATH  Google Scholar 

  57. P.A. Meyer, Probability and Potentials (Blaisdell, Waltham, 1966)

    MATH  Google Scholar 

  58. H. Morimoto, Stochastic Control and Mathematical Modeling, Applications in Economics (Cambridge University Press, Cambridge/New York, 2010)

    CrossRef  MATH  Google Scholar 

  59. H. Nagai, Optimal strategies for risk sensitive portfolio optimization problems for general factor models. SIAM J. Control Optim. 41, 1779–1800 (2003)

    CrossRef  MATH  MathSciNet  Google Scholar 

  60. M. Nisio, On a nonlinear semigroup attached to stochastic optimal control. Pull. RIMS 12, 513–537 (1976)

    CrossRef  MATH  MathSciNet  Google Scholar 

  61. M. Nisio, On nonlinear semigroups for Markov processes associated with optimal stopping. Appl. Math. Optim. 4, 143–169 (1978)

    CrossRef  MATH  MathSciNet  Google Scholar 

  62. M. Nisio, Lecture on Stochastic Control Theory. ISI Lecture Notes, vol. 9 (McMillan India, Delhi 1981)

    Google Scholar 

  63. M. Nisio, Stochastic differential games and viscosity solutions of Isaacs equations. Nagoya Math. J. 110, 163–184 (1988)

    MATH  MathSciNet  Google Scholar 

  64. E. Pardoux, Stochastic partial differential equations and filtering of diffusion processes. Stochastics 3, 127–167 (1979)

    CrossRef  MATH  MathSciNet  Google Scholar 

  65. E. Pardoux, Stochastic partial differential equations, a review. Bull. Sc. Math. 117, 29–47 (1993)

    MATH  MathSciNet  Google Scholar 

  66. E. Pardoux, S. Peng, Adapted solution of backward stoshastic equation. Syst. Control Lett. 14, 55–61 (1990)

    CrossRef  MATH  MathSciNet  Google Scholar 

  67. S. Peng, Stochastic Hamilton-Jacobi-Bellman equations. SIAM J. Control Optim. 30, 284–304 (1992)

    CrossRef  MATH  MathSciNet  Google Scholar 

  68. H. Pham, Smooth solutions to optimal investment models with stochastic volatilities and portfolio constraints. Appl. Math. Optim. 46, 55–78 (2002)

    CrossRef  MATH  MathSciNet  Google Scholar 

  69. B.L. Rozovskii, Stochastic Evolution Systems (Kluwer Academic, Dordrecht/Boston, 1990)

    CrossRef  MATH  Google Scholar 

  70. A.N. Shiryayev, Optimal Stopping Rules, 2nd edn. (Springer, Berlin/Heidelberg 2008)

    Google Scholar 

  71. L. Stettner, Penalty method for finite horizon stopping problems. SIAM J. Control Optim. 49, 1078–1099 (2011)

    CrossRef  MATH  MathSciNet  Google Scholar 

  72. D.V. Strook, S.R.S. Varadhan, Multidimensional Diffusion Processes (Springer, Berlin/New York, 1979)

    Google Scholar 

  73. J.C. Willems, Least squares stationary optimal control and the algebraic Ricatti equation. IEEE. Trans. Auto. Control 16, 621–635 (1971)

    CrossRef  MathSciNet  Google Scholar 

  74. W.M. Wonham, on a matrix Ricatti equation of stochastic control. SIAM J. Control Optim. 6, 681–697 (1968)

    Google Scholar 

  75. K. Yosida, Functional Analysis, 6th edn. (Springer, Berlin/New York, 1980)

    CrossRef  MATH  Google Scholar 

  76. J. Yong, X.Y. Zhou, Stochastic Controls, Hamiltonian Systems and HJB Equations (Springer, New York, 1999)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

Copyright information

© 2015 Springer Japan

About this chapter

Cite this chapter

Nisio, M. (2015). Optimal Control for Diffusion Processes. In: Stochastic Control Theory. Probability Theory and Stochastic Modelling, vol 72. Springer, Tokyo. https://doi.org/10.1007/978-4-431-55123-2_2

Download citation